Etanercept may play an important role in modulating the inflammatory activity and progression of human immunodeficiency virus (HIV)-associated psoriasis and psoriatic arthritis. We report the case of a 45-year-old homosexual man with a CD4 cell count of less than 0.05 x 10(9)/L and an HIV viral load of 4200 copies/mL (while receiving highly active antiretroviral therapy) who developed extensive psoriatic plaques, 4.5-kg weight loss, onychodystrophy, and psoriatic arthropathy with severe periarticular bone demineralization. The arthritis progressed despite the use of several disease-modifying medications, including corticosteroids, hydroxychloroquine, and minocycline. Because of uncontrolled, progressive, and disabling arthritis and resulting profound disability, he was treated with etanercept. Within 3 weeks, his psoriasis had improved dramatically and his joint inflammation had stabilized. For the next 4 months, immunologic and viral parameters remained stable, but his clinical course was complicated by frequent polymicrobial infections. Etanercept was thus discontinued despite continued improvements in his psoriasis, psoriatic arthritis, and functional status. While both cutaneous and joint manifestations of psoriasis improved dramatically, the experience with this patient dictates that caution and careful follow-up must be exercised when prescribing etanercept in the setting of HIV infection.